Colorado, 2022

Drought in Colorado, March 1 to 31, 2022

March 1 to 31, 2022 · NWS GJT · 3 events in 3 counties and zones

Several systems moved through western Colorado in March with precipitation generally trending near to above normal for the northern and central areas. This led to some improvement in the drought conditions across northwest Colorado.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Several systems moved through western Colorado in March with precipitation generally trending near to above normal for the northern and central areas. This led to some improvement in the drought conditions across northwest Colorado. However, continued below normal precipitation down in southwest Colorado allowed the drought conditions to remain unchanged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 10:15 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 28, 10:15 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1015 PM MST Mon Feb 28 2022

.SHORT TERM...(Tonight through Tuesday night)
Issued at 208 PM MST Mon Feb 28 2022

Models initialize well with satellite imagery with ridging over the
Pacific Northwest and a positive tilted trough extending from
Colorado southwest  to Southern California where a weak low is
cutting off to form a Rex block. This blocking pattern will
continue into mid week with the axis shifting slightly east over
the Rocky Mountains. The ridging is currently bringing clear
skies, quiet weather and warm afternoon temperatures about 10
degrees warmer than yesterday across eastern Utah and Western
Colorado. Look for temperatures to warm another five degrees
tomorrow with continued mostly clear skies and quiet weather with
the ridge center shifting over head. Expect cold morning lows in
the snow covered valleys due to strong radiative cooling overnight
due to the dry airmass aloft.

.LONG TERM...(Wednesday through Monday)
Issued at 208 PM MST Mon Feb 28 2022

Wednesday and Thursday look to be the warmest of the period as a
ridge of high pressure builds over the Western Slope. Daytime highs
will run 4 to 8 degrees above normal with the southern valleys
exceeding the normal for early March by 10 to 12 degrees.
Quiet weather will persist under the ridge before the axis shifts
east of the Divide Thursday afternoon. This synoptic shift will be
in response to the elongating of a broad Pacific trough as it
progresses inland across the West Coast. Flow aloft will become
southwesterly over eastern Utah and western Colorado on Thursday
afternoon. Mid and high level clouds will increase Thursday night
with overnight lows trending several degrees above normal as a
result. Thursday evening will also see the aforementioned Pacific
trough split with a cutoff low emerging over southern California
while the northern wave lifts across the Northern Rockies. The low
will swing through the Four Corners region on Friday with showers
spreading across the forecast area through Saturday. Another quick
moving shortwave will be hot on its heels by progressing overhead
Saturday night and Sunday. Yet another weak wave in the flow will
linger into Monday morning. Looking ahead into the next week,
guidance is favoring pronounced lower heights continuing to dominate
the western CONUS.

Diving into more detail regarding the series of systems set to
impact the region late Thursday through the weekend. PWAT looks to
peak on Friday as the subtropical jet passes over the southern
zones, advecting moisture into the region from the southwest.
Unfortunately, mild southwest flow also means tricky snow levels
with 700mb temperatures projected to climb to several degrees C
above zero. The subsequent shortwaves will advect cooler air into
the region but, for the most part, notable snowfall will generally
impact the higher elevations rather than the lower valleys with this
event. The previous guidance of upwards of a foot or more snow is
not out of the question for some ranges, but we will have to wait
and see where the exact placement of the shortwaves end up before
confidence increases. Overall, after a quiet start to the work week
a return to cooler, unsettled conditions is on the horizon for late
in the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1015 PM MST Mon Feb 28 2022

VFR conditions continue the next 24 hours under mainly clear skies
and light winds.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...DB
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Feb 28, 2:59 AM MST, 21 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
259 AM MST Mon Feb 28 2022

COZ001>014-017>023-UTZ022>025-027>029-011000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
259 AM MST Mon Feb 28 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A system is possible on Friday that could bring rain and snow to
the region. The pattern could remain active through next weekend
so check back for the latest updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Four Corners / Upper Dolores River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of March. The extreme (D3) drought persisted over the southwest corner with severe (D2) conditions over the central areas and moderate (D1) drought along the northeast corner through the end of the month.

Drought, Central Yampa River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The status of the drought improved across some of the zone through the month of March. The extreme (D3) drought over the northwest corner of the zone improved to the severe (D2) category while severe conditions continued over the central areas. Elsewhere, the moderate (D1) drought persisted through the end of the month.

Drought, Lower Yampa River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

The status of the drought improved over some of the zone through the month of March. The extreme (D3) drought over the northern portion of the zone improved to the severe (D2) category. Severe conditions continued elsewhere except for the far southeast corner where the moderate (D1) drought continued through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006706, 1006707, 1006708.